In January 2006 I noticed my stools were very light color for a few days and then I had a black stool with a very bad odor, one in the morning, and then another in the evening. I was on a trip out of town, I did not feel sick, and I didn’t know what it was, so I didn’t go to a doctor. About a week later I became curious and did some research on the Internet. I found out that it could be an upper gastrointestinal bleeding. I went to my internist and she referred me to a gastroenterologist. The gastroenterologist immediately thought that my gastrointestinal bleeding was due to Helicobacter pylori. He did an EGD with biopsy and found that I had stomach erosion, but the test for H. pylori was negative.
I have been taking Fosamax and the accompanied Fosamax pamphlet said that it could cause esophageal varices, gastric and duodenal ulcer, etc. I do not know if Fosamax or the Methimazole that I took for about 3-4 months before and during the melena has something to do with it. Methimazole can cause liver problem. I don’t know if the bleeding was from broken varices or from the stomach erosion.
My skin is more yellow, especially at the hands and feet. I still have light stool most of the time (light green, grey or light yellow). I have been to three gatroenterologists but they didn’t have any solution for me since my stomach ultra sound and liver function tests are normal.
1. If my previous bleeding caused by a broken varice, then what is the chance of having another?
2. I am afraid that light stool is the beginning of something more serious. Is there anything I can do at this time? What do you suggest to keep me healthy? I would like to avoid medication if at all possible. Drugs can cause dangerous adverse effects.
3. Is it a good idea for me to take Milk Thistle to promote healthy liver function?
To answer your questions:
1) Previous episodes of varices can increase the risk of future events. I cannot give a specific number without examining you.
2) Light stools can be indicative of biliary duct blockage. An abdominal ultrasound as well as elevated bilirubin levels would normally indicate this. If this is still suspected, an MRCP can be considered.
3) There are no consensus studies supporting the use of Milk Thistle.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Have you been tested for hep C? Your liver functions can be perfectly normal and you could still have it. Esophigeal varices is also common in later stages.
I guess Milk Thistle is all a matter of opinion, Ive been taking it for over 3 years, Both my pcp and my gastro/Hep dr's thought it was a good idea. They said it certainly wouldnt hurt anything and it could possibly help.
Of course Im not a Dr. but you sure do seem to have common symptoms associated with it and since thousands of people are walking around with it and dont know it, you should make sure you've been tested for it.
Has anyone done a HIDA Scan on you? I had light colored stools and HORRIBLE pain in the upper right quadrant of my stomach and it ended up being my gallbladder. Nothing showed up on the ultrasound, there were no gallstones, but the HIDA scan revealed that my gallbladder was functioning at less than 1%! That was the cause of all my pain, and once it was out the dr. saw that it was very inflamed! It's worth a shot!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.